Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 92, NWS Kansas City, MO

June 3, 2015Atchison County, Kansas

NWS Kansas City, MO issued this river flood warning at Jun 3, 2015, 1:52 PM CDT for Atchison County, Kansas. It took effect at Jun 3, 2015, 5:21 PM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Jun 3, 2015, 1:52 PM CDT (18:52 UTC)
In effect from
Jun 3, 2015, 5:21 PM CDT
Expired
Jun 4, 2015, 8:52 PM CDT
In force
28 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Atchison County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Delaware River (KS) near Muscotah (MSCK1). The gauge peaked at 27.65 ft at Jun 5, 2015, 7:00 AM CDT.

actionminormoderate102006/0306/0406/0506/06
Action stage
22 ft
Minor stage
27 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06890100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WGUS43 KEAX 031852
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
152 PM CDT WED JUN 3 2015
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...Kansas...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

  Delaware River near Muscotah affecting Atchison County.
  Fishing River near Mosby affecting Clay and Ray Counties.

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-041852-
/O.NEW.KEAX.FL.W.0090.150603T2147Z-150605T2220Z/
/VLYM7.2.ER.150603T2147Z.150604T0600Z.150604T2220Z.NO/
152 PM CDT WED JUN 3 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until Friday afternoon.
* At  1:00 PM Wednesday the stage was 17.4 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 28.0 feet by early Thursday morning. The 
  river will fall below flood stage by Thursday afternoon.
* At 25.0 feet...County Highway E near Valley City and Highway 23 
  near the Perry State Wildlife Area are under water.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   17.4   Wed 01 PM   28.0 early Thursday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-041851-
/O.NEW.KEAX.FL.W.0091.150605T0820Z-150607T2244Z/
/BLVM7.1.ER.150605T0820Z.150606T0600Z.150606T2244Z.NO/
152 PM CDT WED JUN 3 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River near Blue Lick.
* from late Thursday night to Sunday afternoon.
* At  1:45 PM Wednesday the stage was 11.5 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 27.0 feet by early Saturday morning. The river will 
  fall below flood stage by Saturday afternoon.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   11.5   Wed 02 PM   27.0 early Saturday morning
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

KSC005-041851-
/O.NEW.KEAX.FL.W.0092.150603T2221Z-150605T0152Z/
/MSCK1.1.ER.150603T2221Z.150604T0000Z.150604T0152Z.NO/
152 PM CDT WED JUN 3 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Delaware River near Muscotah.
* from this afternoon to Thursday evening.
* At  1:46 PM Wednesday the stage was 25.9 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 27.5 feet by this evening. The river will 
  fall below flood stage by this evening.
* At 27.0 feet...The east approach to the County Road bridge over the
  Delaware River around 2.2 miles south of Muscotah is overtopped by 
  flood waters. Flooding of low-lying pasture and cropland also 
  occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Delaware River
  Muscotah        27   25.9   Wed 02 PM   27.5 this evening
     
&&
  
LAT...LON 3957 9557 3957 9550 3937 9547 3937 9554 3945 9556

  

$$

MOC047-177-041851-
/O.NEW.KEAX.FL.W.0093.150603T2127Z-150604T2234Z/
/MBYM7.1.ER.150603T2127Z.150603T2200Z.150603T2234Z.NO/
152 PM CDT WED JUN 3 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Fishing River near Mosby.
* until Thursday afternoon.
* At  1:32 PM Wednesday the stage was 13.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 18.2 feet by late this afternoon. The 
  river will fall below flood stage by late this afternoon.
* At 18.0 feet...Fields near mosby flood and a low-water crossing on 
  west road is impassable.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Fishing River
  Mosby           18   13.0   Wed 02 PM   18.2 late this afternoon
     
&&
  
LAT...LON 3932 9433 3933 9431 3925 9415 3923 9417

  

$$

MOC047-165-041851-
/O.NEW.KEAX.FL.W.0094.150603T1854Z-150604T2131Z/
/SMHM7.1.ER.150603T1854Z.150603T2000Z.150603T2131Z.NO/
152 PM CDT WED JUN 3 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Little Platte River at Smithville.
* until Thursday afternoon.
* At  1:30 PM Wednesday the stage was 26.4 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 27.6 feet by late this afternoon. The river will fall 
  below flood stage by late this afternoon.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   26.4   Wed 01 PM   27.6 late this afternoon
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$
1 follow-up statement
956 
WGUS83 KEAX 040054
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
754 PM CDT WED JUN 3 2015
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Delaware River near Muscotah affecting Atchison County.

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-040124-
/O.CAN.KEAX.FL.W.0092.000000T0000Z-150605T0152Z/
/MSCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
754 PM CDT WED JUN 3 2015

The Flood Warning is cancelled for
  The Delaware River near Muscotah.
* At  7:45 PM Wednesday the stage was 25.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested below flood stage at 26.1 feet. The 
  river will continue to fall to 12.1 feet by Friday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Delaware River
  Muscotah        27   25.5   Wed 08 PM   23.9 early Thursday morning
     
&&
  
LAT...LON 3957 9557 3957 9550 3937 9547 3937 9554 3945 9556

  

$$

MOC047-165-040124-
/O.CAN.KEAX.FL.W.0094.000000T0000Z-150605T0019Z/
/SMHM7.1.ER.150603T1844Z.150603T2045Z.150603T2347Z.NO/
754 PM CDT WED JUN 3 2015

The Flood Warning is cancelled for
  The Little Platte River at Smithville.
* At  7:30 PM Wednesday the stage was 26.0 feet.
* Flood stage is 27.0 feet.
* Fell below flood stage at  6:47 PM Wednesday.
* Forecast...The river will continue to fall to 15.2 feet by Friday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   26.0   Wed 07 PM   24.5 Friday evening
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 3, 12:50 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 3, 12:50 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT Wed Jun 3 2015

.UPDATE...
Issued at 951 AM CDT WED JUN 3 2015

Slowly decaying convective system sagging toward the Missouri River
is being fed by a weakening LLJ which is pumping copious moisture
into it, with precipitable water amounts as high as 1.75" Since the
LLJ is weakening, believe this area of rain should begin to lose
steam through the rest of the morning. However, airmass is favorable
for very heavy rainfall rates and some parts of northeast Johnson
County KS into Jackson County have reported rates over 4" per hour at
times. This is leading to a heightened concern for flooding this
morning particularly near the I-70 corridor from Lafayette County
westward into northeast KS. Have already issued a flash flood warning
for these areas where up to 2" of rain have fallen in the past hour
with another 1" to 2" on the way through early afternoon.

&&

.DISCUSSION...
Issued at 413 AM CDT WED JUN 3 2015

Wednesday marks the start of probably a fairly active period for
thunderstorm activity. The first bits of thunderstorms are currently
on the radar in the form of some pulsy storms likely in response to
a low level jet convergence across northwest Missouri. Conditions
aren't incredibly supportive of robust convection, but SPC
Mesoanalysis across NW Missouri indicates around 500 to 1000 J/kg of
MU Cape, with perhaps 20 to 25 kts of shear. So conditions are there
for one or more of these storms to become strong, with perhaps some
small hail, but large, damaging storms are not anticipated with this
activity. Then across eastern Nebraska, a large complex is diving
southeast into far southeast Nebraska and northwest Missouri. This
storm will run into the same limiting conditions mentioned for the
storm activity to its southeast, but it should still at least make
it into far northwestern Missouri with some gusty winds and some
heavy rain. One thing favoring higher impacts with this complex as
it moves southeast are the high PWAT values in place. While the
parameters dictating strength are limiting it's possible that the
heavy rain could bring some flooding to already swollen rivers and
streams and saturated soils.

Focus then shifts to later today, with uncertain convective
evolution. The aforementioned complex will likely lay down an
outflow boundary generally across southern Nebraska or northern
Kansas. This boundary will likely be the focus for afternoon
convective initiation once the sky clears out and insolation can
destabilize the atmosphere. The best low level convergence and mid
level flow, both conducive to organized storm formation will be west
of the forecast area, likely across either south central Nebraska or
north central Kansas. This area of convergence will drop off with
eastward extent, and likely cause the CWA to miss a majority of the
higher impact storms. That being said, as the evening wears on the
storms will likely congeal into a complex and move eastward into far
eastern Kansas and western Missouri. As the complex moves east it
should have plenty of moisture to work with as well as instability,
but it will run out of the better mid level flow and low level flow
looks pretty veered, so at this point, it does not appear that any
complex that forms tonight will spread eastward with severe weather
ambitions. Rather, the high PWAT might be conducive to heavy rain
and perhaps some flooding. 06z NAM struggles to move any robust
convection into the area tonight, but conceptually it seems that
once a cold pool is established that the complex will run east into
the forecast area for tonight.

For Thursday the mid level ridge looks to establish itself over the
southern and central plains, with the axis generally running from
central Iowa southwestward into NE Oklahoma. A lack of any obvious
triggering mechanism for daytime storm activity precludes very high
confidence for storm activity during the day on Thursday, however
with the mid level flow generally in the 20 to 40 kt range out of
the west along the apex of the ridge any convection that forms to
the west, either over the High Plains or in the Central/Northern
Plains could roll right along the mid level flow and through the
forecast area, so the area could see several MCS's roll through over
the next several nights as the mid level ridging feature does not
move over that time span. While the specific severe weather threats
are difficult to nail down at this time, the repeated chances for
heavy rain will bring a concern for some flooding, since local
streams are still swollen from recent rains, and soils are rather
saturated. Once we get to early next week a bit of a more
continental air mass will move into the area and the mid level flow
will take on more of a Great Lakes trough appearance, which will
diminish the chances for rain. for early next week. Could see MCS
pattern reload for middle to end of next week with moisture moving
back in and mid level flow picking back up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1245 CDT WED JUN 3 2015

TSRA moving through the terminals towards east southeast. Upstream
conditions will bring VFR to terminals until the next system develops
along boundary left over from earlier convection along with
developing synoptic low pressure and associated surface trough in
southeast Kansas with bring VCTS around 03Z tonight. Some uncertainty
in timing and location will prohibit TEMPO group for now...but will
monitor closely as afternoon and evening progress and observational
data supports updates. Winds will move around to the southeast after
storms exit and will be variable in vicinity of storms later this
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Hawblitzel
DISCUSSION...Leighton
AVIATION...Adolphson
Hazardous weather outlook, Jun 3, 1:23 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT WED JUN 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
123 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 TONIGHT...A SECOND ROUND OF THUNDERSTORMS IS EXPECTED. DUE TO
 SIGNIFICANT RAINFALL EARLIER THIS MORNING...FLOODING AND FLASH
 FLOODING WILL ONCE AGAIN BECOME A CONCERN AS GROUND IS ONCE AGAIN SATURATED.
 SEVERAL STORMS COULD BE STRONG TO SEVERE WITH GUSTY
 WINDS...HAIL...AND PERHAPS AN ISOLATED TORNADO. THESE STORMS WILL
 MOVE EAST TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERAL CHANCES FOR THUNDERSTORMS WILL BE PRESENT THROUGH THE END
 OF THE WEEK AND INTO THE WEEKEND. TOO EARLY TO NARROW DOWN THE
 SEVERE WEATHER CHANCES...BUT HEAVY RAIN WILL BE POSSIBLE WHICH COULD
 BRING PERIODS OF FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 3, 12:20 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      4 S ALBANY              40.19N 94.33W
06/03/2015                   GENTRY             MO   911 CALL CENTER

            HWY 85 PARTIALLY CLOSED DUE TO FLOODING.

&&

PMURRAY
Local storm report, Jun 3, 1:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLOOD            1 N PLEASANT HILL       38.80N 94.27W
06/03/2015                   CASS               MO   LAW ENFORCEMENT

            2 TO 3 INCHES OF WATER FLOWING ACROSS 7 HIGHWAY NEAR
            HENLEY DRIVE.

&&

SAW
Local storm report, Jun 3, 1:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      1 SE FARLEY             39.27N 94.82W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            45 HIGHWAY BETWEEN FARLEY HAMPTON ROAD AND NW JONES MEYER
            ROAD IS CLOSED DUE TO FLASH FLOOD

&&

ADOLPHSON
Local storm report, Jun 3, 1:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       KANSAS CITY INTL ARPT   39.30N 94.72W
06/03/2015  M2.25 INCH       PLATTE             MO   ASOS

&&

PMURRAY
Local storm report, Jun 3, 1:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     2 NE PLATTE CITY        39.39N 94.76W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            HH HIGHWAY AND BETHEL RD CLOSED DUE TO TREES INTO POWER
            LINES OVER THE ROADWAY

&&

ADOLPHSON
Local storm report, Jun 3, 1:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
151 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLASH FLOOD      5 S PLATTE CITY         39.30N 94.78W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            HILLSBORO RD SOUTH LANTER LANE CLOSED DUE TO CULVERT BLOW
            OUT FROM FLASH FLOOD

&&

ADOLPHSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:28 AM CDTFlash Flood WarningEAXJohnson, Wyandotte6 hr
Jun 3, 10:36 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jun 3, 11:59 AM CDTAreal Flood AdvisoryEAXJohnson, Miami4 hr
Jun 3, 2:12 PM CDTRiver Flood WarningEAXAtchison, Leavenworth4 days
Jun 3, 2:33 PM CDTFlash Flood WatchEAXAtchison, Doniphan, Johnson, Leavenworth, Miami, Wyandotte69 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.